Georgia, 2010

Hail and Damaging Winds in Georgia, July 27, 2010

July 27, 2010 · NWS FFC · 3 events in 2 counties and zones

A weak stationary front lingered across north Georgia. A strong subtropical ridge remained across Florida into south Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak stationary front lingered across north Georgia. A strong subtropical ridge remained across Florida into south Georgia. A hot, humid, unstable air mass remained in place across most of the state south of the front. Scattered thunderstorms developed mainly across east and south Georgia during the afternoon. The thunderstorms produced intense cloud-to-ground lightning. Some of the storms became strong and produced penny-sized hail and downburst winds, below severe criteria, however.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 27, 2:44 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 27, 2:44 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
344 PM EDT TUE JUL 27 2010

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
SCATTERED CONVECTION ALREADY STARTING TO ERUPT THIS AFTERNOON. WITH
SLIGHTLY COOLER TEMPERATURES ACROSS THE AREA TODAY INSTABILITY IS A
BIT LOWER ACROSS NORTH AND CENTRAL GEORGIA. WELL DEFINED BOUNDARY
FROM YESTERDAY IS MUCH LESS IDENTIFIABLE THIS AFTERNOON...BUT THERE
ARE PLENTY OF SMALLER BOUNDARIES LEFTOVER FROM YESTERDAYS ACTIVITY
AND THE CURRENT COVERAGE TRENDS REFLECT THIS MORE RANDOM
DISTRIBUTION.

HEAT INDEX VALUES ARE WELL BELOW ADVISORY CRITERIA ACROSS MOST OF
NORTH GEORGIA...AND ONLY BORDERLINE IN CENTRAL AND EAST GEORGIA WHERE
THE CURRENT HEAT ADVISORY IS IN EFFECT. FORECAST HEAT INDEX VALUES
FOR WEDNESDAY POINT TO THE GREATEST RISK FOR ADVISORY LEVELS IN THE
CURRENT ADVISORY AREA...SO I HAVE EXTENDED THE CURRENT ADVISORY
THROUGH THE DAY TOMORROW...BUT I HAVE NOT EXPANDED THE AREA NORTH OR
WESTWARD FOR NOW.

MODEL FORECAST TRENDS REMAIN FAIRLY CONSISTENT FOR THE SHORT TERM
FORECAST PERIOD WITH THE UPPER RIDGE REMAINING THE DOMINANT FEATURE.
MODELS CONTINUE TO SHIFT THE CENTER OF THE HIGH WESTWARD ACROSS THE
SOUTHEASTERN U.S. INTO THE LOWER MISSISSIPPI VALLEY THROUGH THE
PERIOD. AT THE SURFACE GEORGIA REMAINS ON THE WESTERN EDGE OF THE
WESTERN ATLANTIC RIDGE. ANOTHER WEAK SURFACE TROUGH IS EXPECTED INTO
THE STATE THURSDAY WHICH MAY USHER IN SOME DRIER AIR BY THE BEGINNING
OF THE EXTENDED FORECAST PERIOD. IN THE MEANTIME THE HOT CONDITIONS
AND SCATTERED...MAINLY DIURNAL...CONVECTION ROUTINE SHOULD CONTINUE.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AGAIN NO MAJOR DEPARTURES FROM THE PREVIOUS EXTENDED FORECAST TRENDS
SEEN. MODELS CONTINUE TO SHOW THE UPPER RIDGE DOMINATING THE SOUTHERN
U.S. WITH THE RIDGE AXIS WEST OF GEORGIA THROUGH THE EXTENDED
FORECAST PERIOD. BOTH THE GFS AND ECMWF MODELS ARE SHOWING A
RELATIVELY DRY AIRMASS OVER THE REGION AT THE START OF THE PERIOD...
BUT THIS SEEMS DEPENDENT ON THE SURFACE TROUGH OR FRONT MAKING IT ALL
THE WAY INTO SOUTH GEORGIA WHICH IS A BIT AMBITIOUS FOR A SYSTEM WITH
MINIMAL UPPER LEVEL SUPPORT THIS DEEP INTO THE SUMMER. IN GENERAL THE
CURRENT EXTENDED FORECAST TRENDS OF CONTINUED HOT WITH SCATTERED
DIURNAL CONVECTION LOOKS PRETTY REASONABLE SO NO SIGNIFICANT CHANGES
MADE IN THE EXTENDED FORECAST PERIOD.

&&

.AVIATION...
SEVERAL OUTFLOW BOUNDARIES REMAIN FROM LAST NIGHTS CONVECTION. THIS
SHOULD PROVIDE THE FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EVENING. HAVE KEPT A TEMPO 20-24Z TSTM GROUP IN TAF SITES TODAY.
HAVE KEPT CB IN CLOUD GROUP TIL 03Z... THEN EXPECT CONVECTIVE
COVERAGE TO DIMINISH. OTHERWISE... VFR CONDITIONS WILL PREVAIL
OUTSIDE OF ANY TSTM INFLUENCE. A LIGHT WNW WIND TILL PREVAIL ...
GENERALLY AROUND 7-9KTS. LIGHT WNW WIND AND VFR CONDITIONS WILL
PREVAIL OVERNIGHT.

ATL...CONFIDENCE...HIGH ON CIGS...VIS AND WINDS. MODERATE ON TIMING
OF TSTMS. /41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  96  75  96  73 /  40  30  30  30  20
ATLANTA         76  94  77  94  76 /  40  30  20  30  20
BLAIRSVILLE     70  90  70  90  69 /  50  30  30  30  20
CARTERSVILLE    73  94  73  94  72 /  40  30  30  30  20
COLUMBUS        76  96  77  97  77 /  40  30  20  30  20
GAINESVILLE     75  94  75  94  73 /  50  30  30  30  20
MACON           76  96  76  97  75 /  40  30  20  30  20
ROME            74  93  74  94  72 /  40  30  30  30  20
PEACHTREE CITY  73  94  74  95  73 /  40  30  20  30  20
VIDALIA         77  98  77  98  78 /  40  30  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CLARKE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HARRIS...HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...
LAURENS...MACON...MADISON...MARION...MONROE...MONTGOMERY...
MORGAN...MUSCOGEE...OCONEE...OGLETHORPE...PEACH...PULASKI...
PUTNAM...SCHLEY...STEWART...SUMTER...TALBOT...TALIAFERRO...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

&&

20
Hazardous weather outlook, Jul 27, 3:01 AM EST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 AM EDT TUE JUL 27 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
401 AM EDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...A FEW MAY BE SEVERE. ALSO...DANGEROUSLY HIGH HEAT INDEX
VALUES ARE EXPECTED FOR MUCH OF CENTRAL GEORGIA THIS AFTERNOON.

.SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE WILL REMAIN PARKED ACROSS CENTRAL
GEORGIA THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING... LARGE HAIL... DAMAGING WINDS AND HEAVY
RAINFALL.

.OTHER HAZARDS...
HEAT INDEX VALUES OF 105 TO 110 ARE POSSIBLE OVER MUCH OF NORTH
AND CENTRAL GEORGIA. FOR MORE INFORMATION ON THE HIGH HEAT INDEX
VALUES...SEE THE LATEST HEAT ADVISORY STATEMENT.

.DISCUSSION...
CAPES WILL INCREASE TO NEAR 3000 THIS AFTERNOON WITH LIFTED INDEX
VALUES OF -3 TO -6 EXPECTED. THIS COMBINED WITH DEEP TROPICAL MOISTURE
WILL RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOPING THIS
AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED... INCREASED INSTABILITIES WILL RESULT A SLIGHT RISK OF
SEVERE THUNDERSTORMS... MAINLY DURING MAX HEATING. THE GREATER
STORM COVERAGE IS EXPECTED TO BE ACROSS CENTRAL AND EAST GEORGIA
WHERE A BROAD TROUGH OF LOW PRESSURE WILL HELP PROVIDE A FOCUS. IN
ADDITION TO THE THREAT OF STRONG TO SEVERE STORMS TODAY... THE SLOW
MOVEMENT COULD ALSO RESULT IN LOCALLY HEAVY RAINFALL... RESULTING
IN MINOR FLOODING OF LOW LYING... FLOOD PRONE AREAS. THE THUNDERSTORM
THREAT SHOULD DIMINISH BY MIDNIGHT WITH LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 27, 2:09 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT TUE JUL 27 2010

GAZ097-098-109-111-112-271945-
309 PM EDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WHEELER...
MONTGOMERY...DODGE...TREUTLEN AND LAURENS COUNTIES UNTIL 345 PM
EDT...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 5 MILES EAST OF CEDAR GROVE...MOVING SOUTHEAST
AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WHEELER...MONTGOMERY...DODGE...TREUTLEN AND LAURENS COUNTIES
THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE ORLAND...ROCKLEDGE...MINTER...LOWERY...CEDAR GROVE...
BARNHILL...LOTHAIR...LANDSBURG...ALAMO...AILEY...JORDAN...GLENWOOD
AND MOUNT VERNON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
Special weather statement, Jul 27, 2:48 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT TUE JUL 27 2010

GAZ096>098-109>112-272015-
348 PM EDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN TELFAIR...
WHEELER...MONTGOMERY...DODGE...TREUTLEN...BLECKLEY AND LAURENS
COUNTIES UNTIL 415 PM EDT...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORM ACROSS EAST CENTRAL GEORGIA...MOVING
EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS TELFAIR...WHEELER...MONTGOMERY...DODGE...TREUTLEN...BLECKLEY
AND LAURENS COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE MILAN...JAY BIRD SPRINGS...ACHORD...
GODWINSVILLE...PLAINFIELD...CHAUNCEY...EASTMAN...RENTZ...CADWELL...
CEDAR GROVE...HELENA...LITTLE OCMULGEE STATE PARK...LANDSBURG...
SPRING HILL AND GLENWOOD. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

The radar

The Robins AFB radar (KJGX), 76 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wheeler

When
July 27, 3:05 PM EST to 3:21 PM EST
Where
Wheeler County, 6.7 mi WSW of Alamo to 3.7 mi W of Jordan
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.113, -82.886

The Wheeler County 911 Center reported that a few trees were down near the western border of the county, especially in the Spring Hill area.

Hail, Telfair

When
July 27, 4:05 PM EST to 4:21 PM EST
Where
Telfair County, Mc Rae to Scotland
Measured
0.75 in hail
Reported by
County Official
Coordinates
32.070, -82.900

The Telfair County 911 Center relayed a report of penny-sized hail in the area.

Thunderstorm Wind, Telfair

When
July 27, 4:05 PM EST to 4:21 PM EST
Where
Telfair County, Mc Rae to Scotland
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.070, -82.900

The Telfair County 911 Center reported that a few trees were down in McRae and near the county 911 center at 185 East Oak Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 252735, 252140, 252141.